Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 110, NWS Fort Worth, TX

May 3, 2002Hood County, Somervell County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 3, 2002, 5:17 AM CDT for Hood County, Somervell County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2002, 5:17 AM CDT (10:17 UTC)
Expired
May 3, 2002, 6:00 AM CDT
In force
43 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Hood County, TX, Somervell County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 57 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 4:45 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 031017
SVRFTW
TXC221-425-031100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
515 AM CDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOOD COUNTY IN NORTH CENTRAL TEXAS
  SOMERVELL COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 600 AM CDT

* AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM 14 MILES WEST OF GLEN ROSE...MOVING EAST AT  
  50 MPH.

LAT...LON 3241 9804 3210 9788 3224 9765 3254 9764

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:56 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 3, 1:56 AM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
156 AM CDT FRI MAY 3 2002

THUNDERSTORMS DEVELOPING RAPIDLY ACROSS THE WESTERN PART OF CWA.
WILL GO CHANCE OF THUNDERSTORMS AREAWIDE TODAY THROUGH
SATURDAY...WITH A SLIGHT RISK OF SEVERE TODAY.  FOR TEMPERATURES
WILL STAY CLOSE TO GUIDANCE.  WINDS WILL BE LIGHT NORTHEAST TODAY
AND TONIGHT...BECOMING SOUTHEAST BY SATURDAY WITH WARMER
TEMPERATURES.

FCSTID = 59
DFW   76  64  86  66 /  40  40  40  40
ACT   81  66  87  68 /  40  40  40  40

.FWD...NONE.

In the hours before

Special weather statement, May 3, 12:20 AM CDT, 4 hours 57 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-032100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1220 AM CDT FRI MAY 3 2002

A STATIONARY FRONT NEAR A HUNTSVILLE TO SAN ANTONIO LINE EARLY THIS
AFTERNOON WILL BEGIN TO LIFT SLOWLY NORTHWARD TONIGHT.  SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR AND NORTH OF THE FRONT
LATE TONIGHT.  AT THIS TIME THE POTENTIAL FOR SEVERE THUNDERSTORMS
APPEARS LOW.  HOWEVER...ANY STORMS TO DO FORM COULD PRODUCE CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS.

THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE ON SATURDAY AS THE
WARM FRONT MOVES INTO THE CENTRAL SECTIONS OF NORTH TEXAS.
INCREASING LOW LEVEL MOISTURE...CONVERGENCE ALONG THE FRONT...AND
ADEQUATE MID LEVEL WINDS WILL SUPPORT THUNDERSTORM FORMATION...
ESPECIALLY SATURDAY AFTERNOON AND SATURDAY NIGHT. LARGE
HAIL...DOWNBURST WINDS...AND VERY HEAVY RAIN WILL BE THE PRIMARY
SEVERE WEATHER THREATS.

RESIDENTS ACROSS NORTH TEXAS ARE URGED TO PAY CLOSE ATTENTION TO
THE WEATHER THIS WEEKEND...ESPECIALLY IF OUTDOOR ACTIVITIES ARE
PLANNED.  STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND
TELEVISION FOR THE LATEST INFORMATION ON THIS POTENTIAL SEVERE
WEATHER EVENT.
Special weather statement, May 3, 2:43 AM CDT, 2 hours 34 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-031945-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
243 AM CDT FRI MAY 3 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS ALL OF
NORTH CENTRAL TEXAS.  THE STORMS WILL BE ELEVATED SO THE MAIN THREAT
WILL BE LARGE HAIL...WITH DAMAGING WINDS POSSIBLE.

EARLY THIS MORNING A STATIONARY FRONT EXTENDED FROM DEL RIO TO NEAR
LUFKIN.  WARM MOIST UNSTABLE AIR IS BEING LIFTED OVER THE FRONT
NORTHWARD ACROSS NORTH TEXAS.  THE AIRMASS ACROSS NORTH TEXAS WILL
DESTABILIZE DURING THE EARLY MORNING INTO THIS AFTERNOON...AS AN
UPPER LEVEL DISTURBANCE APPROACHES THE AREA.  ONGOING THUNDERSTORMS
THIS MORNING WILL BECOME MORE NUMEROUS DURING THE DAY..WITH SOME OF
THESE STORMS SEVERE.

THERE WILL ALSO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS AREA WIDE
SATURDAY NIGHT AS THE STATIONARY FRONT BEGINS MOVING NORTH AS A WARM
FRONT.  STRONG LOW LEVEL WINDS WILL DEVELOP ACROSS THE
FRONT...CREATING A THREAT OF LARGE HAIL ACROSS THE REGION.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:23 AM CDTSevere Thunderstorm WarningFWDComanche, Eastland52 min
May 3, 4:55 AM CDTSevere Thunderstorm WarningFWDErath50 min
May 3, 6:13 AM CDTFlash Flood WarningFWDErath3 hr
May 3, 6:32 AM CDTSevere Thunderstorm WarningFWDEllis58 min
May 3, 7:08 AM CDTSevere Thunderstorm WarningFWDKaufman37 min
May 3, 7:22 AM CDTSevere Thunderstorm WarningFWDBosque38 min
May 3, 7:30 AM CDTSevere Thunderstorm WarningFWDVan Zandt45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.